Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 247, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 2003, 11:28 PM EDT for Hillsdale County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2003, 11:28 PM EDT (03:28 UTC)
- Expired
- Aug 26, 2003, 12:15 AM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 113 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1653 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIWX 260328
SVRIWX
MIC059-260415-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1127 PM EDT MON AUG 25 2003
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HILLSDALE COUNTY IN MICHIGAN
* UNTIL 1215 AM EDT
* AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTHEAST OF LITCHFIELD...MOVING
SOUTHEAST AT 40 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
JONESVILLE
MOSCOW
JEROME
NORTH ADAMS
SOMERSET
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. THIS STORM
COULD PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4187 8450 4192 8479 4198 8484 4209 8484
4208 8435 4185 8435What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 8:30 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 25, 8:30 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 730 PM EST MON AUG 25 2003 AVIATION DISCUSSION FOR 00Z... MAIN CHANGE WAS TO REMOVE EVENING KSBN VCTS AND MOVE TIMING UP FOR POTENTIAL CONVECTION AT KSBN PER LATEST RUC. 900-800 MB JETLET FOCUSES FURTHER EAST INTO WISCONSIN BY 06Z AND WOULD SUSPECT CONTINUED CONVECTION PRIMARILY ELEVATED NORTH OF FRONT WITH SOME STORMS NEARING KSBN IN 06Z-10Z TIMEFRAME...BUT POTENTIAL LESS THAN SUFFICIENT FOR MORE THAN VCTS. MODERATE TO STRONG INSTABILITY DEVELOPS BY LATE TUESDAY AFTERNOON AND WILL AGAIN BRING CONVECTION POTENTIAL IN FORM OF VCTS...CHANCES HERE APPEAR BEST FOR POTENTIALLY STRONG CONVECTION BUT WILL DEFER TO LATER FORECASTS FOR POSSIBLE NEED FOR TEMPO OR CATAGORICAL TSRA. PBM PREVIOUS DISCUSSIONS... PUBLIC FORECAST DISCUSSION FOR 330 PM EST ISSUANCE... TONIGHT AND TUESDAY... THUNDERSTORMS STILL RIDING EAST OVER THE TOP OF THE RIDGE ACROSS S WI AND S MI WITH NEXT CLUSTER ORGANIZING OVER S WI AT 19Z. WILL KEEP CHANCE FOR STORMS MOST AREAS TONIGHT...EXPECT FAR SOUTH (MONTICELLO TO PORTLAND) AS CONVECTION MOVES E ACROSS LAKE MI TOWARD LOWER MI. AIR MASS OVER FAR NORTHERN INDIANA HAS BECOME QUITE UNSTABLE THIS AFTERNOON WITH 19Z LAPS LIS -5 TO -8. EXPECT STORMS TO INCREASE IN COVERAGE OVER LAKE MI AND PROPAGATE SE...SO BEST CHANCE FOR STORMS IS OVER FAR SW LOWER MI. OTHERWISE...WILL KEEP TEMPS WARM TONIGHT AND TUESDAY WITH LOWS NEAR 70 AND HIGHS NEAR 90. TUESDAY NIGHT THROUGH MONDAY... COLD FRONT EXPECTED TO MOVE INTO NORTHERN COUNTY WARNING AREA TUESDAY NIGHT AND MOVE SOUTH OVERNIGHT. ETA IS FASTEST WITH 12Z GFS LAGGING FRONT. CANNOT RULE OUT EITHER SOLUTION AT THIS TIME WITH RESPECT TO TIMING. WILL CONTINUE POPS ALL AREAS TUESDAY NIGHT AS POSSIBLE MCS WILL RIDE ALONG FRONT AND CROSS AREA. WILL DRY THE NORTH OUT WEDNESDAY MORNING AS ETA AND GFS AGREE ON FRONT BEING WELL INTO AREA...THEN WILL DRY ALL AREAS WED AFTERNOON. BRIEF DRIER AIR TO FILTER IN LATE WED AND OVERNIGHT INTO THURSDAY MORNING. ETA THEN MOST AGGRESSIVE RETURNING MOISTURE BACK INTO AREA THURSDAY...WITH GFS A LITTLE SLOWER. OMEGA IS NOT IMPRESSIVE BUT TIMING OF WARM FRONT CROSSING AREA DURING THE AFTERNOON IS A CONCERN. SINCE ETA HAS BEEN TOO FAST WITH RETURN MOISTURE AND HEAT...WL SLIDE TOWARD GFS SOLUTION AND KEEP PCPN CHANCES GOING THURSDAY NIGHT. COLD FRONT WILL MOVE ACROSS REGION SOMETIME FROM LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. TIMING ISSUES STILL REMAIN BUT SHOULD BE IN THIS 24HR WINDOW. THIS WILL BE A STRONG FRONT WITH SEVERE POTENTIAL AS MOISTURE AND WIND FIELDS INCREASE AHEAD OF IT. COLD FRONT EXPECTED TO BE THROUGH AREA BY SATURDAY MORNING WITH MUCH COOLER TEMPERATURES BEHIND FRONT. 00Z GFS VERY COOL WITH 850MB TEMPERATURES AROUND +5C. PROBABLY TOO COOL GIVEN TIME OF YEAR AND THIS MODEL BIAS OF BEING TOO COOL WITH CANADIAN FRONTS IN THE LATE SUMMER AND FALL. ECMWF...WHILE SLOWER WITH FRONTAL PASSAGE...IS A LITTLE WARMER WITH 850MB TEMPERATURES DOWN TO +8C. OVERALL WILL BE KEEPING WEEKEND TEMPERATURES IN THE LOWER TO MIDDLE 70S WHICH ENDS UP BEING CLOSE TO MEX MOS GUIDANCE AND HPC TEMPERATURES. WILL ALSO KEEP WEEKEND DRY BUT SOME CONCERN FOR INSTABILITY SHOWERS WITH WEAK SHORT WAVES IN NORTHWEST FLOW. TOO EARLY TO BRING THIS INTO FORECAST. GFS BRINGING SOME MOISTURE BACK INTO AREA FOR MONDAY BUT NOT GOING TO INTRODUCE ANY POPS AT THIS TIME AS WE LOOK TO STILL BE UNDER INFLUENCE OF SURFACE HIGH PRESSURE. .IWX... IN...NONE. MI...NONE. OH...NONE. SKIP/LASHLEY
Hazardous weather outlook, Aug 25, 5:44 AM EDT, 17 hours 44 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-260945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 444 AM EST MON AUG 25 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL MOVE INTO THE AREA THIS AFTERNOON AND TONIGHT. AMPLE MOISTURE AND INSTABILITY MAY COMBINE WITH THIS FRONT TO PRODUCE SCATTERED THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...ESPECIALLY ALONG AND NORTH OF OF A KINGSBURY...TO LEESBURG...TO DEFIANCE OHIO LINE. THE STRONGEST STORMS COULD PRODUCE DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL. BEFORE THE STORMS DEVELOP...HIGH TEMPERATURES IN THE UPPER 80S TO LOWER 90S WILL COMBINE WITH INCREASING HUMIDITY TO MAKE FOR A MUGGY AFTERNOON. HEAT INDICES MAY APPROACH 100 DEGREES THIS AFTERNOON ALONG AND WEST OF A CASSOPOLIS...TO WARSAW...TO WABASH LINE. THOSE DOING WORK OUTSIDE SHOULD USE CAUTION AND TAKE FREQUENT BREAKS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER COLD FRONT WILL MOVE INTO THE AREA TUESDAY AFTERNOON AND NIGHT. THIS FRONT MAY COMBINE WITH A MOIST...UNSTABLE AIRMASS AND FAVORABLE WIND FIELDS TO CAUSE SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT...AS WELL AS TUESDAY AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX FISHER
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.